Lake Michigan, 2007

Waterspout in Lake Michigan, August 25, 2007

August 25, 2007 · NWS MQT · 1 event in 1 county or zone

A waterspout formed over northern Lake Michigan on the afternoon of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A waterspout formed over northern Lake Michigan on the afternoon of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 25, 6:35 AM EST, 8 hours 23 minutes earlier.

Area forecast discussion, Aug 25, 6:35 AM EST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
735 AM EDT SAT AUG 25 2007

UPDATED FOR AVIATION DISCUSSION

.DISCUSSION (ISSUED AT 436 AM EDT)...

CURRENT RADAR/WV IMAGERY TRENDS INDICATE ISOLTD SHOWERS CURRENTLY
OVER CENTRAL WI OVER TIME WILL TRACK CLOSE TO NORTHERN LAKE MICHIGAN
SHORELINE...EXTENDED CURRENT WEATHER GRID EASTWARD TO ACCOUNT FOR
THIS. ALSO LIGHT SHOWERS OVER CENTRAL MN WILL TRACK TOWARDS U.P. AND
BE NEAR IWD BY 12Z OR SO.

OPTED TO ADD IN ISOLATED SHOWERS FOR TODAY. 500MB TROUGH PASSES
THROUGH CWA THROUGHOUT THE MORNING AND EARLY AFTN. PREVIOUS THINKING
WAS THIS PASSAGE WOULD BE TOO EARLY TO TAP INTO A HEATING
CONTRIBUTION. ALSO BETTER DYNAMICS ARE OUT OF THE FA BY THIS TIME.
DESPITE THIS...ENOUGH MID LEVEL COOLING LOOKS TO OCCUR TO AT LEAST
MENTION SLIGHT CHANCE FOR SHOWERS. FOR NOW COVERAGE LOOKS TO BE WEST
AND CENTRAL AS SOUNDINGS OUT EAST STILL LOOK TOO DRY. THIS FEATURE
LOOKS TO BE OUT OF HERE BY 00Z. ALSO GIVEN APPEARANCE OF QPF IN
NAM/GFS/RUC DURING THIS MORNING AND AFTERNOON MAKES IT EVEN HARDER
TO KEEP FCST DRY.

HIGH PRESSURE BEGINS TO SETTLE IN BY SAT EVENING...THIS ALONG WITH
LIGHT WINDS SHOULD YIELD GOOD RADIATIONAL COOLING. TEMPS IN THE LOW
40S ARE LIKELY. RETURN FLOW ON SUNDAY WILL BRING WARMER TEMPS ALONG
WITH INCREASING MOISTURE. BRIEF CLEARING SUNDAY NIGHT WOULD ALLOW
FOR GOOD RADIATIONAL COOLING...HOWEVER SURFACE WINDS LOOK TO REMAIN
STRONG ENOUGH TO OFFSET RADIATIONAL INFLUENCES. ALSO INCREASING
MOISTURE AHEAD OF TUESDAYS FRONTAL PASSAGE WILL LIMIT COOLING AT
LEAST IN THE WEST. WILL RAISE LOWS A BIT TO ACCOUNT FOR THIS TREND
IN GUIDANCE.

SOME INDICATIONS THAT CWA MONDAY MORNING/AFTN COULD SEE PRECIP IN
THE WEST. LATEST GUIDANCE...UKMET/GFS/NAM/LOCAL WRF RUNS/GFS
ENSEMBLE MEMBERS INDICATE SOME PRECIP. OCCURING IN THE EARLY
AFTERNOON...WITH THE MAIN AXIS REMAINING OVER MN. DISCUSSED WITH
SURROUNDING OFFICES PUTTING IN PRECIP. BUT OPTED TO WAIT. MON
MORN/AFTN LOOKS TO BE CAPPED WITH A STRONG WARM LAYER NOTED AROUND
800-700MB LAYER PER BUFKIT GFS/NAM SOUNDING. STREGHTENING 850MB JET
OF 35KT PASSES THROUGH WESTERN HALF OF UPPER MICHIGAN MONDAY AFTN
PER 00Z GFS RUN AND THEN STREGHTENS A BIT MORE BY EARLY EVENING.
TIMING OF LOW LEVEL JET ISNT IDEAL AS ITS PASSING LATER IN THE
EVENING MIGHT BE MORE IDEAL. SO IF ANY PRECIP. OCCURS ON MONDAY IT
WOULD BE ELEVATED...BUFKIT SOUNDING FOR IWD HAS BASES AROUND 750MB.
NOT ENOUGH CONFIDENCE NOW TO ADD IN PRECIP BUT WITH MODEL CONSENSUS
AS IT IS THIS IS SOMETHING TO MONITOR FOR SURE.

TIMING OF FRONT ON TUESDAY IS STILL IFFY. DPROG/DT FOR THE ECMWF
SHOWS THE A FASTER TREND FROM THE LAST RUN...ALSO THE FRONT IS MORE
OF AN OPEN WAVE AS OPPOSED TO THE INVERTED TROUGH IN THE 00Z RUN
FROM YESTERDAY. THE GFS IF ANYTHING THE PAST FOUR RUNS HAS BEEN
CONSISTENT WITH ITS TIMING...BRINING THE FRONT TO MID LAKE SUPERIOR
BY 6Z TUES AND THRU THE CWA SOMETIME AFTER 12Z. GOOD RUN TO RUN
CONSISTENCY WITH THE GFS IS HARD TO IGNORE. THINK THE FINAL SOLUTION
CONTINUES TO BE SOMEWHERE IN THE MIDDLE. IN THE END THOUGH THINK A
FASTER SOLUTION MAY BE REALIZED. SURROUNDING OFFICES NOTED A SIMILAR
THINKING. SEE 12PLANET LOG.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

FAIRLY IMPRESSIVE LOOKING UPPER LEVEL DISTURBANCE LIFTING ENE THRU
THE UPPER GREAT LAKES LOOKS LIKE IT WILL PASS UNEVENTFULLY THIS
MORNING. SYSTEM WAS PRODUCING SOME SCT -SHRA UPSTREAM EARLIER THIS
MORNING...BUT THOSE -SHRA HAVE DISSIPATED. A COUPLE OF -SHRA OR
SPRINKLES STILL CANT BE RULED OUT...BUT AT THIS POINT...ITS NOT
WORTH A MENTION AT EITHER KCMX/KSAW. VFR CONDITIONS WILL PREVAIL FOR
THIS ENTIRE FCST PERIOD.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

EXPECT FAIRLY LIGHT WINDS UNDER 20KT OVER LAKE SUPERIOR THROUGH SUN
MORNING. THE STRONGER WINDS TODAY (AT TIMES IN THE 15-20KT RANGE)
WILL OCCUR OVER EASTERN LAKE SUPERIOR...ESPECIALLY TOWARD THE SE
PART OF THE LAKE AS WINDS BECOME NW DURING THE AFTN. WINDS WILL
STRENGTHEN SUN AFTN THROUGH MON NIGHT AS PRES GRADIENT TIGHTENS
BETWEEN HIGH PRES OVER NEW ENGLAND AND A COLD FRONT APPROACHING FROM
THE NORTHERN PLAINS. SHOULD SEE SOUTHERLY 15-25KT WINDS DEVELOP OVER
THE E HALF OF LAKE SUPERIOR EARLY SUN EVENING AND PERSIST THRU MON
NIGHT. ALTHOUGH SUSTAINED WINDS WILL PROBABLY BE AROUND 20KT FOR THE
MOST PART...THERE SHOULD BE FREQUENT GUSTS TO AROUND 30KT...
ESPECIALLY AT THE HIGHER OBSERVING PLATFORMS. WINDS WILL BE LIGHTER
OVER THE W HALF OF THE LAKE AS THEY COMMONLY ARE IN SOUTHERLY FLOW.
COLD FRONT WILL CROSS THE LAKE A LITTLE SOONER ON TUE THAN INDICATED
IN PREVIOUS FORECASTS. AT THIS TIME...IT DOES NOT LOOK LIKE WINDS
WILL EXCEED 20KT AFTER THE FRONT PASSES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE

&&

DISCUSSION...PEARSON
AVIATION/MARINE...ROLFSON
Hazardous weather outlook, Aug 25, 1:48 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
248 PM EDT SAT AUG 25 2007

MIZ001>007-009>014-084-085-261200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
248 PM EDT SAT AUG 25 2007 /148 PM CDT SAT AUG 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON ACROSS WESTERN UPPER
MICHIGAN...AND ACROSS THE ENTIRE AREA MONDAY NIGHT THROUGH TUESDAY.

HERE
IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-261200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
248 PM EDT SAT AUG 25 2007 /148 PM CDT SAT AUG 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR
MONDAY...AND THEN ALL OF LAKE SUPERIOR MONDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-261200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
248 PM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

The radar

The Marquette radar (KMQT), 143 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Lm From Seul Choix Pt to Rock Is Psg Sewd Byd 5nm Offshore to the Mid Line of the Lake

When
August 25, 2:58 PM EST to 3:13 PM EST
Where
Lm From Seul Choix Pt to Rock Is Psg Sewd Byd 5nm Offshore to the Mid Line of the Lake forecast zone, 9 mi SE of Point Detour
Reported by
Public
Coordinates
45.478, -86.489

Waterspout lasted approximately 15 minutes.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54249.